Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 106, NWS Fort Worth, TX

August 19, 2004Tarrant County, Texas

NWS Fort Worth, TX issued this flash flood warning at Aug 19, 2004, 6:18 AM CDT for Tarrant County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 6:18 AM CDT (11:18 UTC)
Expired
Aug 19, 2004, 9:00 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Tarrant County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 18 km from the middle of the area, began a volume at 11:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 11.3 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-151 J/kg
Mixed-layer LCL
2330 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 191122
FFWFTW
TXC439-191400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
618 AM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TARRANT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 900 AM CDT

* AT 618 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
  RAIN FROM OVER TARRANT COUNTY...FROM NEAR BENBROOK...NORTH 
  NORTHEAST TO NEAR WATAUGA.  THE RAIN WAS MOVING TO THE NORTH 
  NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WITH EXCESSIVE RAINFALL WILL BE NEAR...
  FORT WORTH AROUND 625 AM CDT
  RICHLAND HILLS...HALTOM CITY AROUND 640 AM CDT
  NORTH RICHLAND HILLS AROUND 645 AM CDT
  HURST...WATAUGA AROUND 650 AM CDT
  COLLEYVILLE AROUND 700 AM CDT
  SOUTHLAKE AROUND 710 AM CDT

OTHER LOCATIONS IN THE WARNING INCLUDE ARLINGTON...BEDFORD...BLUE
MOUND...DALWORTHINGTON GARDENS...EULESS...EVERMAN...FOREST HILL...
GRAPEVINE...HASLET...KELLER...KENNEDALE AND PANTEGO

RAINFALL AMOUNTS NEAR TWO INCHES HAVE FALLEN SINCE 400 AM IN THE 
AREA...AND ADDITIONAL AMOUNTS BETWEEN ONE AND TWO INCHES ARE 
POSSIBLE.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS
THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL
ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 3258 9749 3257 9713 3298 9705 3297 9740

$$
3 follow-up statements
000 
WGUS74 KFWD 191214
FFSFTW
TXC121-439-191400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
701 AM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING CONTINUES FOR DENTON AND TARRANT COUNTIES
UNTIL 900 AM CDT...

THE HEAVIEST RAINS ARE MOVING SLOWLY OUT OF TARRANT AND DENTON 
COUNTIES...BUT MODERATE RAINS CAN BE EXPECTED THROUGH AT LEAST 800 
AM. RAINFALL AMOUNTS BETWEEN TWO AND THREE INCHES ARE COMMON OVER 
THE TWO COUNTIES...WITH ISOLATED AMOUNTS ESTIMATED NEAR FOUR INCHES. 
THE NATIONAL WEATHER SERVICE OFFICE IN NORTH FORT WORTH HAS RECEIVED 
3.23 INCHES OF RAIN SINCE 400 AM. REPORTS OF CARS FLOODED ON ROADS 
IN TARRANT COUNTY HAVE BEEN RECEIVED FROM OFFICIALS AND THE PUBLIC.  
CONDITIONS WILL IMPROVE BY MID MORNING AS RAINS DIMINISH AND FLOOD 
WATERS RECEDE.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3257 9753 3258 9705 3300 9704 3302 9686
      3341 9684 3341 9735 3299 9737 3298 9752

$$
000 
WGUS74 KFWD 191325
FFSFTW
TXC121-439-191400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
823 AM CDT THU AUG 19 2004

...A FLASH FLOOD WARNING CONTINUES FOR DENTON AND TARRANT COUNTIES
UNTIL 900 AM CDT...

AT 825 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
AREAS OF MODERATE RAIN OVER EASTERN DENTON COUNTY...AND OVER MUCH OF 
TARRANT COUNTY. MOVEMENT OF THE RAIN WAS NORTHEAST AT 20 MPH. WHILE 
THE INTENSITY OF THE RAINFALL HAS DECREASED OVER THE PAST 30 
MINUTES...FLOODING OF LOW-LYING AREAS...INTERSECTIONS...AND CREEKS 
IS STILL POSSIBLE.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3341 9686 3302 9686 3300 9703 3258 9706
      3258 9746 3288 9747 3342 9717

$$
000 
WGUS74 KFWD 191407
FFSFTW
TXC121-439-191430-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
905 AM CDT THU AUG 19 2004

...THE FLASH FLOOD WARNING FOR DENTON AND TARRANT COUNTIES EXPIRED 
AT 900 AM CDT...

AT 905 AM CDT...WEATHER SERVICE DOPPLER RADAR SHOWED AREAS OF LIGHT 
TO MODERATE RAIN ACROSS SOUTHEASTERN DENTON...AND MUCH OF TARRANT 
COUNTY. MOVEMENT OF THE RAIN WAS NORTHEAST AT 20 MPH.

ALTHOUGH THE FLASH FLOOD WARNING HAS EXPIRED...CONTINUED PONDING OF 
WATER IN LOW-LYING AREAS IS LIKELY THROUGH THE MORNING. DO NOT DRIVE 
YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST 
POLICE BARRICADES. 

LAT...LON 3341 9686 3301 9686 3300 9705 3259 9706
      3258 9752 3342 9735

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 4:45 AM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 19, 4:45 AM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
445 AM CDT THU AUG 19 2004

.UPDATE...
COMPLICATED PATTERN WITH NUMEROUS LITTLE UPPER DISTURBANCES MOVING
THROUGH THE AREA. SOME INDICATIONS IN WATER VAPOR THAT SUBTROPICAL
JET MAY BE SLIDING ACROSS MEXICO INTO TEXAS LATER TONIGHT PROVIDING
MORE POSSIBLE LIFT INTO THE MIX. AT THIS TIME I AM FOCUSING ON THE
SHORT TERM SO...I AM INCREASING POPS THIS AFTERNOON OVER THE EASTERN
HALF TO CATEGORICAL WITH LIKELY IN THE WEST DUE TO EXTENT OF
CONVECTION AND POSSIBILITY OF NEW CONVECTION OUT WEST AS WARMING
OCCURS AND NEW VORT LOBE MOVES INTO THAT AREA...BUT MOST EXTENSIVE
POPS REMAIN IN THE EAST. LOW 80S FOR HIGH LOOKS REASONABLE IN AREAS
RECEIVING LOTS OF RAIN WITH UPPER 80S AND POSSIBLY NEAR 90 FAR
SOUTH.    84

.DISCUSSION...
445 AM CDT
AREAS OF PRECIP CONTINUE PUSHING EASTWARD ACROSS CWA. RAINFALL
TOTALS OVERNIGHT EXCEEDED 2 INCHES IN SOME LOCATIONS...FROM EASTLAND
COUNTY SOUTHEASTWARD. BETWEEN GOLDTHWAITE AND HAMILTON...ISOLATED
SPOTS MAY HAVE SEEN IN EXCESS OF 4 INCHES.

PW VALUES CONTINUE TO INCREASE. HEAVY RAIN WILL BE POSSIBLE TODAY.
WITH A SLOW-MOVING UPPER SYSTEM...SOME TRAINING IS ALSO POSSIBLE.
HAVE MENTIONED HEAVY RAIN IN ZFP...BUT HAVE CHOSEN NOT ISSUE FFA.
WITH RECENT DRY SPELL...GROUND SHOULD BE ABLE TO HANDLE A GOOD BIT
OF RAIN. FFG VALUES REMAIN HIGH. ISOLATED STORM TOTALS OF 2-4 INCHES
POSSIBLE THROUGH TONIGHT.

SPC HAS SLIGHT RISK SW ZONES...WHERE DECENT SHEAR AND HIGH PW MAY BE
REALIZED WITH ADEQUATE SUNSHINE. NOT CONVINCED SUFFICIENT CLEARING
WILL OCCUR...BEST CHANCE FOR SVR SHOULD BE SW OF CWA...SJT CWA...
NEAR CENTER OF SLIGHT RISK AREA.

TSRA/SHRA CHANCES TO CONTINUE THROUGH FRIDAY AS FRONT NEARS.
CONSIDERABLE MODEL DISAGREEMENT CONTINUES ABOUT FROPA. HAVE CHOSEN
TO BRING FRONT THROUGH AS TROUGH AXIS SLIDES EAST FRIDAY NIGHT. WIND
GRIDS NOT QUITE AS VIGOROUS AS GFS SERIES...BUT BRING FRONT FURTHER
SOUTH THAN LATEST ETA. SLIGHT CHANCES CONTINUE INTO EARLY NEXT WEEK
WITH DISTURBED FLOW.

GFS HAS DONE A 180...NO MORE DEEP TROUGH OVER WESTERN STATES. RIDGE
TO FINGER INTO TEXAS...CANADIAN AND ECMWF EVEN MORE CONVINCED. HAVE
HELD OFF ON RAISING TEMPS...BUT REMOVED POPS AFTER MONDAY. WILL
CONTINUE TO ASSESS AS MODELS COME INTO BETTER AGREEMENT. 25

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX   85  72  88  71 /  80  40  40  30
WACO, TX               89  74  92  72 /  70  30  40  30
PARIS, TX              85  71  87  68 /  60  50  40  30
DENTON, TX             84  70  85  68 /  80  50  40  30
MCKINNEY, TX           84  70  85  68 /  80  50  40  30
DALLAS, TX             85  73  88  72 /  80  40  40  30
TERRELL, TX            85  72  88  70 /  60  40  40  30
CORSICANA, TX          88  74  91  72 /  60  30  40  30
TEMPLE, TX             89  74  92  72 /  70  30  40  30

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&
Hazardous weather outlook, Aug 19, 4:10 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
410 AM CDT THU AUG 19 2004

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-201100-
ANDERSON-BELL-BOSQUE-COLLIN-COMANCHE-COOKE-CORYELL-DALLAS-DELTA-
DENTON-EASTLAND-ELLIS-ERATH-FALLS-FANNIN-FREESTONE-GRAYSON-HAMILTON-
HENDERSON-HILL-HOOD-HOPKINS-HUNT-JACK-JOHNSON-KAUFMAN-LAMAR-LAMPASAS-
LEON-LIMESTONE-MCLENNAN-MILAM-MILLS-MONTAGUE-NAVARRO-PALO PINTO-
PARKER-RAINS-ROBERTSON-ROCKWALL-SOMERVELL-STEPHENS-TARRANT-VAN ZANDT-
WISE-YOUNG-
410 AM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THUNDERSTORMS CAN BE EXPECTED OVER ALL OF NORTH TEXAS TODAY. THE
STORMS WILL BE WIDESPREAD OVER THE WESTERN HALF OF NORTH TEXAS
THIS MORNING...AND OVER THE EASTERN HALF THIS AFTERNOON. NO
ORGANIZED SEVERE WEATHER IS EXPECTED.

WHILE RAINFALL AMOUNTS WILL GENERALLY BE ONE INCH OR LESS...SOME
ISOLATED AMOUNTS BETWEEN TWO AND FOUR INCHES ARE POSSIBLE THROUGH
TONIGHT.  THIS MAY RESULT IN ISOLATED EXCESSIVE RUNOFF...AND MINOR
FLOODING...IN LOW LYING AND FLOOD PRONE AREAS...ESPECIALLY IN URBAN
SETTINGS.

.DAYS TWO THROUGH SEVEN...
THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF NORTH TEXAS
FRIDAY...WITH A SLIGHT CHANCE SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

42

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 6:53 AM CDTFlash Flood WarningFWDDenton2 hr
Aug 19, 1:38 PM CDTSevere Thunderstorm WarningFWDEllis, Hill67 min
Aug 19, 1:41 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills3 hr
Aug 19, 1:54 PM CDTFlash Flood WarningFWDJohnson3 hr
Aug 19, 2:05 PM CDTFlash Flood WarningFWDEllis115 min
Aug 19, 3:04 PM CDTSevere Thunderstorm WarningFWDKaufman41 min
Aug 19, 3:25 PM CDTFlash Flood WarningFWDNavarro3 hr
Aug 19, 4:03 PM CDTTornado WarningFWDFreestone42 min
Aug 19, 4:45 PM CDTFlash Flood WarningFWDComanche, Hamilton, Mills2 hr
Aug 19, 4:55 PM CDTFlash Flood WarningFWDFreestone3 hr
Aug 19, 5:43 PM CDTFlash Flood WarningFWDAnderson3 hr
Aug 19, 6:50 PM CDTFlash Flood WarningFWDMills115 min

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.